More than “Side Effects”?
My son started taking Risperdal in the spring of 2004, when he was 7 1/2 years old, for self-injurious behaviors (head-banging). Charlie was already taking Zoloft for anxiety. (I went into more detail about the use of medication for autistic children here on Autism Vox; it's a topic that I was initially very hesitant to write about; once I started writing about it, though, more than a few parents told me that their children were also on meds). In June of this year, we weaned Charlie off the Risperdal, started him on Abilify, and added an anti-seizure medication, Trileptal, later this summer. This combination seemed to help Charlie greatly and it was just this Tuesday, after a major anxiety/panic attack on Monday morning, that Charlie's neurologist put him on an anti-anxiety medication, Clorazepate . (It's been helping him, but there's still plenty of nervousness around here.)
We were relieved to take Charlie off Risperdal but had long hesitated to do so, fearful of how Charlie would respond to no longer taking it, and to starting something new. By this spring, Jim and I had started to wonder if the medication could be contributing to Charlie's woes as much as, or more than, it was "helping." While Charlie never became obese over five years on Risperdal, his appetite while on it was definitely greater and he sometimes seemed to be eating more because he had to, than because he really was hungry. We've done our best to keep Charlie active and to get him some aerobic exercise every day, and also to make sure his diet has been healthy, with lots of fruits and vegetables, and reasonably low-fat. For the past year, we had a really hard time finding pants (beside sweat pants) that fit Charlie. Pants that were the right length often seemed to have too small waists and my mom spent a lot of time hemming up increasingly larger sizes of pants.
Weight gain and increased appetite are generally referred to as "side effects" that one must grin and bear. And certainly, these can seem not quite as big concerns as self-injurious and other "challenging" behaviors. On the other hand, having a bigger, heavier child hold plenty of challenges for a parent and certainly for that child. Cahrlei gained quite a bit of weight when he first started taking Risperdal and he lost his interest in swimming for a time: His midsection was much rounder and he was no longer the lithesome, dolphin-like boy turning flips in the pool. The compulsion to eat created by the medication sometimes, we think, led Charlie to eat beyond when he was full, and even to the point of nausea (leading to a number of memories of plates filled with food flying through the air). While Abilify can cause weight again, it apparently causes less than Risperdal, and Charlie, lately, has become a much more picky eater, and also has become lean and lanky (he fits pants that he couldn't pull on in March).
It's all made me wonder: The weight gain that comes with taking anti-psychotic medications should not perhaps be so readily referred to as "side-effect." It's an effect, and one that takes a lot of work to deal with, and that can cause problems of its own.
An study in the latest issue of the Journal of the American Medical Association looked at the effects of taking anti-psychotic medications on children and adolescents. Researchers found that children taking aripiprazole, olanzapine, quetiapine, or risperidone—Abilify, Zyprexa, Seroquel, Risperdal—experienced significant weight gain and also changes in their metabolism.
The participants in the study were from "semi-urban, tertiary care, academic inpatient and outpatient clinics in Queens, New York":
Of 505 youth aged 4 to 19 years with 1 week or less of antipsychotic medication exposure, 338 were enrolled (66.9%). Of these patients, 272 had at least 1 postbaseline assessment (80.5%), and 205 patients who completed the study (60.7%). Patients had mood spectrum (n = 130; 47.8%), schizophrenia spectrum (n = 82; 30.1%), and disruptive or aggressive behavior spectrum (n = 60; 22.1%) disorders. Fifteen patients who refused participation or were nonadherent served as a comparison group.
More on the study in the October 27th New York Times:
… 257 young children and adolescents in New York City and on Long Island added 8 to 15 percent to their weight after taking the pills for less than 12 weeks.
The patients, ages 4 to 19, added an average of one to one-and-a-half pounds a week.
[The participants'] mean weight at the start of the study period was 118 pounds. But after about 11 weeks, those who took Zyprexa had gained 18.7 pounds; Seroquel, 13.4 pounds; Risperdal, 11.7 pounds; and Abilify, 9.7 pounds.
Their waists typically expanded three inches with Zyprexa, and two inches with the others.
All but Abilify showed rapid and significant increases in one or more metabolic markers, which can presage adult obesity, hypertension and Type 2 diabetes. The metabolic markers included glucose, insulin, triglycerides and cholesterol.
Certainly I'd prefer not to have Charlie taking so many medications. Unfortunately, the current situation calls for Jim and me, as Charlie's parents, to do the things that we think can help him to get through the days. He was agitated and crying when he stepped out the door of the middle school on Thursday. Throughout the day he said "bye bye Pete" and, sometimes, "bye bye Jason"—-Jason being the aide currently assigned to Charlie, and Pete being the aide assigned to Charlie at his elementary school. Charlie got very excited when he saw a container of multicolored sprinkles shaped like stars at the supermarket; one of the aides in his elementary school used to buy them just for him (yes, she was too nice) and Pete sometimes kept them in his shorts pocket. Pete and another aide, JP, used to go into the school parking lot and run after Charlie as he rode a bike that had been found at the school.
Thursday, on an early evening bike ride with Jim, Charlie started crying before he got on his bike and cried for most of the ride. But he kept on peddling on and, by the last stretch of the ride, he had stopped crying. Charlie was smiling when he and Jim rode up under a setting sun.